Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 19, NWS Nashville, TN

July 3, 2013Davidson County, Robertson County, Sumner County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 3, 2013, 10:00 PM CDT for Davidson County, Robertson County, Sumner County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2013, 10:00 PM CDT (03:00 UTC)
Expired
Jul 4, 2013, 1:00 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Davidson County, TN, Robertson County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 10 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 11:00 PM CDTFLASH FLOOD2 W Millersville, TNDELAYED REPORT... MINOR FLOODING TO A HOUSE ON OLD SPRINGFIELD PIKE WEST OF MILLERSVILLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.0 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2013-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1121 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2013-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1121 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

981 
WGUS54 KOHX 040300
FFWOHX
TNC037-147-165-040600-
/O.NEW.KOHX.FF.W.0019.130704T0300Z-130704T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1000 PM CDT WED JUL 3 2013

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL DAVIDSON COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN ROBERTSON COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN SUMNER COUNTY IN MIDDLE TENNESSEE...

* UNTIL 100 AM CDT

* AT 957 PM CDT...NATIONAL WEATHER SERVICE RADAR AND CORROBORATED    
  STORM SPOTTER REPORTS OF 3 TO 4 INCHES OF RAINFALL OVER THE LAST 2 
  HOURS IN THIS AREA HAS RAISED CONCERN OF FLASH FLOODING IN THE     
  GOODLETTSVILLE AREA...SPECIFICALLY MANSKER CREEK AND ITS           
  TRIBUTARIES.  MANSKER CREEK...AND ANY OF ITS TRIBUTARIES COULD BE  
  OUT OF THEIR BANKS AND THIS COULD LAST A COUPLE OF HOURS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GOODLETTSVILLE...HENDERSONVILLE...LAKEWOOD...MILLERSVILLE...OLD    
  HICKORY...RIDGETOP AND WHITE HOUSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

PLEASE...IF YOU ENCOUNTER FLOWING WATER OVER AREA ROADWAYS...DO NOT 
TRY TO DRIVE THROUGH THE WATER.  TURN AROUND...DON'T DROWN.

&&

LAT...LON 3649 8664 3629 8651 3628 8653 3632 8654
      3631 8657 3628 8656 3624 8659 3621 8663
      3642 8681

$$

27

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 7:01 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 3, 7:01 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
701 PM CDT WED JUL 3 2013

.UPDATE...FOR ONGOING WEATHER.

&&

.DISCUSSION...

FORECAST UPDATE THIS EVENING IS FOR LATEST RADAR TRENDS AND
EVIDENT OUTFLOW BOUNDARY PROGRESSING NORTHWARD ACROSS NW ALABAMA.
HAVE INCREASED POPS A BIT BASED ON THE TRAJECTORY OF THIS OUTFLOW
BOUNDARY...WHICH SHOULD BREAK INTO SOUTHWEST COUNTIES OF MIDDLE
TENNESSEE BY 8 OR 9 PM. ADDITIONALLY...HAVE BACKED OFF ON THE
THUNDER WORDING IN THE GRIDS AS MOST OF THE PRECIPITATION WILL JUST
BE RAINFALL WITH THE OCCASIONAL RUMBLE OF THUNDER TONIGHT.

27/UNGER

&&

.AVIATION...00Z TAF DISCUSSION.

BNA/CKV/CSV...TRANSITIONING TO A WET PATTERN THE NEXT FEW DAYS
ACROSS MIDDLE TENNESSEE AS A WESTWARD-MOVING SHORTWAVE PRODUCES
WIDESPREAD RAIN ACROSS THE MID STATE BEGINNING LATER THIS EVENING
AND LASTING WELL BEYOND THE CURRENT TAF PERIOD. LOOK FOR SHOWERS
TO SPREAD FROM EAST TO WEST DURING THE NEXT 24 HRS, WITH LOW CIGS
AND REDUCED VSBY'S.

&&

.PREV DISCUSSION... /ISSUED 333 PM CDT WED JUL 3 2013/

.HYDROLOGY...

FLOOD AND FLASH FLOOD THREAT INCREASES OVER THE NEXT SEVERAL
DAYS...DUE TO A NUMBER OF UNUSUAL FACTORS FOR THIS TIME OF YEAR.
ASIDE FROM THE PERSISTENT UPPER TROUGH OVER THE CENTRAL U.S. WHICH
FINALLY LIFTS NORTHEAST BY LATE SUNDAY...ABUNDANT MOISTURE WITH A
TROPICAL CONNECTION AND DECENT FORCING SHOULD PRODUCE PERIODS OF
MODERATE TO HEAVY SHOWERS. REGIONAL RADAR IMAGERY ALREADY SHOWS
WIDESPREAD MODERATE SHOWERS STRETCHING FROM THE FLORIDA PANHANDLE
UP THROUGH NORTHERN GEORGIA.

PRECIPITABLE WATER VALUES FROM THIS MORNING/S SOUNDING AT BNA WERE
1.3 INCHES...BUT ARE PROGGED TO BE IN THE 2.0 TO 2.1 INCH RANGE OVER
MIDDLE TENNESSEE THROUGH THE WEEKEND...WHICH IS NEAR THE 99TH
PERCENTILE. A PRECIP WATER ANALYSIS SHOWS SOME CONVECTION FIRING
IN THE EASTERN GULF WHERE AN AXIS OF 2.0+ INCHES ALREADY
EXISTS...AND A SURGE OF MOISTURE CAN BE SEEN ON THE MIMIC TOTAL
PRECIPITABLE WATER PRODUCT HERE:

TROPIC.SSEC.WISC.EDU/REAL-TIME/MIMIC-TPW/NATL/MAIN.HTML

GFS SHOWS 925-850MB MOISTURE TRANSPORT OF 300-350 G/KG PASSING
THROUGH THE REGION THURSDAY NIGHT...WITH THE NAM 12 SHOWING SLIGHTLY
LOWER AMOUNT OVER A LARGER AREA. THE LARGER SCALE GFS AND ECMWF
MODELS SEEM TO HAVE COME IN LINE WITH QPF AMOUNTS AND PLACEMENT
RECENTLY...FAVORING MIDDLE AND EAST TENNESSEE WITH POSSIBLE
ACCUMULATIONS IN EXCESS OF 6 INCHES BY TUESDAY MORNING. THE NAM
INDICATES A NARROW BAND OF 6 INCHES OF RAIN FALLING BY FRIDAY
MORNING...SO TOTAL RAINFALL AMOUNTS WILL NEED TO BE WATCHED THROUGH
THE WEEKEND.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM MIDNIGHT CDT TONIGHT THROUGH FRIDAY
EVENING FOR COUNTIES BASICALLY ALONG AND EAST OF INTERSTATE 65.

&&

27
Hazardous weather outlook, Jul 3, 2:18 PM CDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
218 PM CDT WED JUL 3 2013

TNZ007>011-026>034-059>066-075-077>080-095-041930-
ROBERTSON-SUMNER-MACON-CLAY-PICKETT-CHEATHAM-DAVIDSON-WILSON-
TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-WILLIAMSON-MAURY-
MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-GILES-
218 PM CDT WED JUL 3 2013

...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT CDT TONIGHT THROUGH
FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT AT MIDNIGHT CDT TONIGHT.

A DEEP SOUTHERLY FLOW OF TROPICAL MOISTURE WILL MOVE INTO MIDDLE
TENNESSEE TONIGHT. THE HIGH LEVELS OF MOISTURE COMBINED WITH AN
UNUSUALLY STRONG UPPER LEVEL JET STREAM OVER THE REGION WILL
CAUSE WIDESPREAD AND PERSISTENT SHOWERS AND THUNDERSTORMS TO
DEVELOP TONIGHT AND CONTINUE THROUGH FRIDAY EVENING.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FLASH FLOOD WATCH IS IN EFFECT THROUGH FRIDAY EVENING.

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE OFF
AND ON THROUGH FRIDAY EVENING. TOTAL RAINFALL AMOUNTS OF 2 TO 4
INCHES ARE EXPECTED IN THE WATCH AREA...WITH SOME LOCATIONS SEEING
UP TO 6 INCHES OF RAIN. FLASH FLOODING WILL BE POSSIBLE IN AREAS
THAT RECEIVE THE HEAVIEST RAINFALL...ESPECIALLY URBAN AREAS AND
OTHER FLOOD PRONE LOCATIONS.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
AFFECT MIDDLE TENNESSEE THROUGH TUESDAY. LOCALIZED FLOODING WILL
REMAIN POSSIBLE.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS AND FLOODING TO THE NATIONAL
WEATHER SERVICE IN NASHVILLE.

TNZ005-006-022>025-056>058-093-094-041930-
STEWART-MONTGOMERY-BENTON-HOUSTON-HUMPHREYS-DICKSON-PERRY-HICKMAN-
LEWIS-WAYNE-LAWRENCE-
218 PM CDT WED JUL 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM
THURSDAY THROUGH TUESDAY. HEAVY RAINFALL AND LOCALIZED FLOODING
ARE POSSIBLE IN AREAS THAT SEE PERSISTENT SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT ANY HEAVY RAINFALL AMOUNTS OR FLOODING TO THE NATIONAL
WEATHER SERVICE IN NASHVILLE.

55

In the hours before

Local storm report, Jul 3, 9:30 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
930 PM CDT WED JUL 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     FLASH FLOOD      GOODLETTSVILLE          36.33N  86.70W
07/03/2013                   DAVIDSON           TN   EMERGENCY MNGR

            MANSKER CREEK FLOODING ACROSS TINNIN ROAD

&&

EVENT NUMBER OHX1300536

MROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:34 PM CDTAreal Flood AdvisoryOHXDavidson, Robertson, Sumner3 hr
Jul 4, 9:55 AM CDTAreal Flood AdvisoryOHXBedford, Coffee, Giles, Lawrence, Lewis, Marshall and 1 more6 hr
Jul 4, 11:34 AM CDTSpecial Weather StatementOHXBedford26 min
Jul 4, 1:34 PM CDTAreal Flood AdvisoryOHXCannon, Davidson, Rutherford, Smith, Williamson, Wilson6 hr
Jul 4, 2:42 PM CDTFlash Flood WarningOHXBedford, Giles, Marshall, Maury3 hr
Jul 4, 4:18 PM CDTRiver Flood WarningOHXGiles18 hr
Jul 4, 4:39 PM CDTAreal Flood AdvisoryOHXClay, DeKalb, Jackson, Macon, Putnam, Smith and 3 more6 hr
Jul 4, 5:12 PM CDTRiver Flood AdvisoryOHXBedford15 hr
Jul 4, 5:25 PM CDTFlash Flood WarningOHXDeKalb, Smith6 hr

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.